Hello. In the past three weeks, my husband has been paranoid. He thinks I am having an affair, is very depressed and refuses to see his doctor. Do you have any suggestions? Is this normal for patients with Parkinsons? He is also very forgetful.
Hello and welcome to this friendly forum @peaches5
I’m truly sorry to hear about the challenges your husband is facing.
It’s essential to understand that behavioural changes, such as depression, paranoia, and cognitive issues, can indeed occur in individuals with Parkinson’s disease. However, these symptoms can manifest differently in each person, making the experience unique.
In your husband’s case, his feelings of paranoia and depression, along with forgetfulness, are understandably concerning for both of you.
It’s vital to remember that you’re not alone in facing these challenges, and there is support available.
Maintaining open and empathetic communication with your husband is really important. Let him know that you’re there to support him through this difficult time, and reassure him of your love. Often, feelings of paranoia in individuals with Parkinson’s stem from fear and insecurity.
The first recommended step is to consult his doctor or his Parkinson’s Nurse. They can conduct a comprehensive evaluation to better understand your husband’s specific situation and determine if these symptoms are related to Parkinson’s or if there might be other underlying causes that need attention.
Additionally, consider involving a mental health professional, such as a therapist or psychologist, who specializes in helping individuals cope with the emotional aspects of chronic illnesses. They can provide strategies and a safe space for your husband to discuss and manage his feelings of depression and paranoia.
Lastly, don’t hesitate to reach out to our helpline on 0808 800 0303. Our Advisors provide free and confidential support, and can offer guidance on coping with specific issues related to Parkinson’s.
Remember, your dedication to supporting your husband through this challenging time is commendable. By seeking professional help and accessing available resources, you’re taking important steps toward improving his well-being and your overall quality of life together.
Sending you my very best wishes,
Forum Moderation Team
I have just caught up with your post and as I was about to write a reply I saw that Federica.mod has just posted a very full reply which I hope will help point you in the right direction to get the support you bot need to cope with your husband’s complex needs.
I can’t add much to that but I did want to make sure you were aware that you are entitled to a Carer’s Assessment in your own right and you may wish to consider this because it is important that you needs are met too and these may be quite different to those of your husband. You need to contact the Adult Services at your local council if you wish to pursue this. Also, Carers UK are a useful organisation to know about, if you don’t already and it may be worth your looking into that too.
Finally please do make use of the forum as you need, be it to ask a question or simply have a rant and let off steam. You can do that and whatever else you feel the forum can help with, safe in the knowledge that you won’t be judged and you will be speaking with people who understand.
Look after yourself and let us know how things are going if and when you want to.
I would suggest you start by looking up the psychiatric side effects/harms of any medications your husband may be taking.
There are also previous relevant posts on the forum:
- athena experiencing obsessive jealousy with dopamine agonist ropinirole,
- a post by Tot who did a search and found Othello Syndrome - a delusional jealousy,
- and a post where the moderator provides a link to a Parkinson’s uk information sheet explicitly stating : hallucinations or delusions… usually happen as a side effect of your Parkinson’s medication.
Sinemet Generic name: carbidopa and levodopa. Medically reviewed by Drugs.com. Last updated on Jun 29, 2022.
Adverse Reactions/Side Effects [include]: Nervous System/Psychiatric
Psychotic episodes including delusions, hallucinations, and paranoid ideation, bradykinetic episodes (“on-off” phenomenon), confusion, agitation, dizziness, somnolence, dream abnormalities including nightmares, insomnia, paresthesia, headache, depression with or without development of suicidal tendencies, dementia, pathological gambling, increased libido including hypersexuality, impulse control symptoms… memory impairment
Repinex XL [ropinirole] Last updated on emc: 12 Jul 2023 This information for use by healthcare professionals
4.8 Undesirable effects [include]: Psychiatric disorders - Psychotic reactions (other than hallucinations) including delirium, delusion, paranoia.
Problems in Parkinson’s Disease C.D.Marsden & Stanley Fahn (in Movement Disorders: Neurology edited by C. David Marsden, Stanley Fahn Butterworth Scientific 1982)
p.4 Psychiatric disturbances: Another common problem for the patient on long-term levodopa therapy is the emergence of a range of mental side effects. These include a typical toxic confusional state, isolated hallucinosis, delusions, obsessional behaviour, global dementia, and psychotic disorders including severe depression and a schizophreniform syndrome.
Although many of these conditions can occur in the untreated patient, the first possibility to consider is that these are a side-effect of drug therapy .
Any of the anti-parkinsonian drugs may cause a toxic confusional state or hallucinosis. If mild, the first step might be to withdraw amantadine and/or anticholinergics. Recovery may be delayed for days or even weeks. If the disturbance is severe, disrupting family life, or threatening work, it may be necessary to admit the patient to hospital in order to withdraw all drugs, including levodopa, temporarily…
A common situation is a patient who is immobile, but rational, or who is mobile, but mad.
Othello syndrome in Parkinson’s disease: a systematic review and report of a case series G.De Micheli & G.R.Palmieri & C.Pane & C.D.P.D.Iacovo & S.Perillo & F.Saccà & G.De Michele & A.De Rosa Neurological Sciences (2021) 42:2721–2729
Hi! I’m really sorry to hear that your husband is going through such a tough time. It must be challenging for both of you. While I’m not a medical professional, it’s important to address these concerns. It’s not uncommon for individuals with Parkinson’s to experience mood changes, but it’s crucial to consult with a healthcare expert.
If he’s reluctant to see a doctor, perhaps you can gently encourage him and offer your support. Additionally, you might consider looking into resources for free depression help, as that can be a valuable avenue for support.
I understand how you feel
when my wife gets depressed, i have a hard tome getting her out of it
it usually helps that we have a nice god that needs to be walked. when she goes outside (near the house) she feels better, most of the time i walk the dog since it’s hard for her to walk for long but still those walks are good for her. do you have a dog or something?
It sounds like a very stressful situation, especially when a person close to you is experiencing mental health challenges that also impact your own emotional well-being